Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 3, 2021San Miguel County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 3, 2021, 2:54 PM MDT for San Miguel County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 2:54 PM MDT (20:54 UTC)
Expired
Aug 3, 2021, 3:30 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Hail
0.50 in
Wind
40

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS85 KABQ 032054
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT Tue Aug 3 2021
 
NMZ229-232-032130-
Eastern San Miguel County-Northeast Highlands-
254 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of central San Miguel
County through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trujillo, or 32 miles east of Las Vegas. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Trujillo.

This includes State Road 104 between Mile Markers 28 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 10481 3541 10488 3547 10491 3559 10464
      3547 10450 3531 10460
TIME...MOT...LOC 2054Z 251DEG 2KT 3546 10466 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Guyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:01 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 12:01 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1201 PM MDT Tue Aug 3 2021

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms are expected along
and east of the continental divide this afternoon through tonight
with the greatest coverage along and east of the Sangre de Cristo,
Sandia and Manzano Mountains. Wet microbursts are expected,
especially along and east of the central mountain chain, with erratic
wind gusts potentially exceeding 45 kt. Areas of low clouds and fog
will probably produce MVFR conditions along the east slopes of the
central mountain chain late tonight until mid morning Wednesday.

44

&&

.PREV DISCUSSION...255 AM MDT Tue Aug 3 2021...
.SYNOPSIS...
The monsoon season has been active since late June, and there is no
long break from the monsoon foreseen. Today will be one of the most
active days of the season. High pressure centered over Las Vegas, NV
will remain stationary through Wednesday. A short wave trough though
is on the east side of the high, drifting slowly south to southeast.
This trough will destabilize the atmosphere further over NM and
combine with existing moisture to produce showers and thunderstorms
with torrential rain. The main focus will be in the northeast where
there is a moderate risk of flash flooding.

The upper low will slowly move out of NM Wednesday as high pressure
builds in behind it. There will be noticeably less storms Thursday
through Saturday as high pressure builds over the state. The high
will move east of NM next week, setting up a more direct, typical
monsoon pattern.

&&

.DISCUSSION...
SHORT TERM...TODAY THROUGH WEDNESDAY...
A few showers are lingering early this morning along the eastern
slopes of the Sandias. Storm coverage will develop area wide today.
The upper-level high remains to our west, while a low pressure trough
is currently along the UT/AZ border. It will continue to slide
southeastward into the region today. Southeast flow will also provide
ample low- level moisture, with convection beginning over the
northern mountains around noon today. Storm motions will remain slow,
generally 5-15 mph to the southeast. Forcing from a 30-35 kt 500 mb
jet will likely keep convection going through the overnight hours on
Tuesday night into Wednesday. Locally heavy rainfall and flash
flooding will once again be a concern through Wednesday, especially
in the northern mountains and northeast this afternoon and night, and
over burn scars.

No changes were made to the latest WPC Day 1 outlook, still showing
a moderate risk for excessive rainfall across the northern
mountains into the northeast. The Flash Flood Watch was left as is
for now, as there wasn't enough confidence between models at this
point to add Torrance and Guadalupe counties. This can be further
evaluated by the day shift.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... The slow moving upper
trough will exit NM Wednesday night. Thursday will be noticeably
drier, thanks to a high pressure area building in from the west. This
high will hang around for a few days, delivering warmer and drier
conditions area wide into the weekend. But, the high will then move
east away from NM next week. This will bring in a more typical and
direct route for moisture, with the flow south to north.

40/31

&&

.FIRE WEATHER...
A trough of low pressure will drift southeast into the region today,
while the upper high remains to our west. This setup has the
potential to produce locally heavy rainfall and flash flooding
through Wednesday. High pressure will drift over the state later this
week, leading to an overall warmer, drier pattern with high Haines
values returning. Fair to good humidity recoveries are forecast for
western and central New Mexico during this time. The high moves
eastward early next week, allowing monsoon moisture to seep into
western portions of the state.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ227>232.

Flash Flood Watch through late tonight for the following zones...
NMZ210>215.

&&
Hazardous weather outlook, Aug 3, 3:13 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MDT Tue Aug 3 2021

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
313 AM MDT Tue Aug 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms with heavy rain is likely this afternoon through
tonight, where localized areas of flash flooding will probably
occur, especially over burn scars. The northern mountains and
northeast will be the areas most impacted, with isolated rainfall
amounts of 1 to 2 inches expected. However, showers and thunderstorms
with heavy rain can occur just about anywhere except in the far west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rainfall is possible again Wednesday afternoon into Wednesday
night. Localized areas of flash flooding may occur, primarily in the
northeast and Sangre de Cristo Mountains. Drier and warmer weather is
forecast for Thursday through Saturday, then high pressure to our
east will cause a clockwise circulation, bringing moisture directly
north into NM from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

In the hours before

Special weather statement, Aug 3, 1:11 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
111 PM MDT Tue Aug 3 2021

NMZ221-222-031945-
Estancia Valley-Sandia/Manzano Mountains Including Edgewood-
111 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of south central Santa
Fe and northwestern Torrance Counties through 145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanley, or 7 miles northeast of Moriarty, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moriarty and Stanley.

This includes Interstate 40 between Mile Markers 191 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 10590 3516 10589 3515 10587 3513 10588
      3513 10587 3490 10591 3497 10612 3516 10615
      3519 10590
TIME...MOT...LOC 1910Z 279DEG 13KT 3510 10598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Guyer
Special weather statement, Aug 3, 1:36 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
136 PM MDT Tue Aug 3 2021

NMZ215-228-032000-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
136 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of central Mora County
through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wagon Mound. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
The Turkey Mountains and Wagon Mound.

This includes Interstate 25 between Mile Markers 376 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3594 10502 3611 10489 3603 10468 3587 10482
TIME...MOT...LOC 1934Z 289DEG 1KT 3600 10486

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, Aug 3, 2:54 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT Tue Aug 3 2021

NMZ229-232-032130-
Eastern San Miguel County-Northeast Highlands-
254 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of central San Miguel
County through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trujillo, or 32 miles east of Las Vegas. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trujillo.

This includes State Road 104 between Mile Markers 28 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 10481 3541 10488 3547 10491 3559 10464
      3547 10450 3531 10460
TIME...MOT...LOC 2054Z 251DEG 2KT 3546 10466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:03 PM MDTSpecial Weather StatementABQCatron27 min
Aug 2, 6:07 PM MDTSpecial Weather StatementABQCibola23 min
Aug 2, 6:09 PM MDTSpecial Weather StatementABQCibola36 min
Aug 2, 6:20 PM MDTFlash Flood WarningABQCibola3 hr
Aug 2, 6:34 PM MDTSpecial Weather StatementABQCibola26 min
Aug 2, 6:39 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval3 hr
Aug 2, 6:46 PM MDTSpecial Weather StatementABQValencia29 min
Aug 2, 6:59 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 2, 7:28 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 3, 12:33 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval87 min
Aug 3, 1:01 PM MDTAreal Flood AdvisoryABQSan Miguel119 min
Aug 3, 1:11 PM MDTSpecial Weather StatementABQSanta Fe34 min
Aug 3, 1:36 PM MDTSpecial Weather StatementABQMora24 min
Aug 3, 2:05 PM MDTFlash Flood WarningABQMora115 min
Aug 3, 2:38 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel3 hr
Aug 3, 2:47 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 3, 3:34 PM MDTAreal Flood AdvisoryABQGuadalupe116 min
Aug 3, 3:43 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 3, 3:46 PM MDTSpecial Weather StatementABQValencia29 min
Aug 3, 3:54 PM MDTAreal Flood AdvisoryABQColfax, Union111 min
Aug 3, 4:18 PM MDTSpecial Weather StatementABQGuadalupe27 min
Aug 3, 5:12 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Aug 3, 5:43 PM MDTSpecial Weather StatementABQTorrance17 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.